///2010 Abstract Details
2010 Abstract Details2018-05-01T17:52:49+00:00

A Case Report of Seizures following Transversus Abdominis Plane (TAP) Blocks in a Patient with Acute Fatty Liver of Pregnancy

Abstract Number: 227
Abstract Type: Case Report/Case Series

Philippe Richeb MD, PhD1 ; Ramana K Naidu MD2; Shih-Kai Liu MD3; Laurent A Bollag MD4; Ruth Landau MD5

Acute Fatty Liver of Pregnancy (AFLP) is a rare mitochondrial disease(1). It is characterized by hepatic microvesicular steatosis, hepatic failure and encephalopathy developing in 3rd trimester(2). The prognosis of parturients with AFLP is poor, with an estimated maternal mortality of 12-18.5%(3). Adequate post-CS analgesia is challenging in these women in whom both acetaminophen and NSAIDs are contraindicated. Therefore, a Transversus Abdominis Plane (TAP) block may appear advantageous.

Case Report

A 25yo G2P0 Filipino woman, 51kg/150cm, 37wks gestation was admitted in preterm labor reporting 3wks of nausea/vomiting, somnolence, hypertension (140/85mmHg) and clinical jaundice. Differential diagnosis included pre-eclampsia, HELLP and AFLP.

Initial labs were: WBC 20k/L, Hct 41%, PLT 141 k/L, INR 4.1, FIB 50mg/dL, PROTu 2+, creat 2.1mg/dL, glycemia 48mg/dL, bili 9.0mg/dL, AST/ALT 59/63U/L, alkaline phosphatase 1000U/L, ammonia 101mg/dL.

Based on presentation and lab tests, AFLP was diagnosed and an urgent CS was decided and performed under GA (propofol 100mg, succinylcholine 70mg, fentanyl 150mcg, isoflurane 0.7%, N20 50%). Surgery was overall uneventful. EBL was 600mL. Patient was extubated and taken to PACU.

Due to fluctuating mental status, opioids for post-CS analgesia were withheld. An ultrasound-guided TAP block with 20ml bupivacaine 0.375% per side was performed with 12h adequate analgesia VAS 10/10 to 3/10. Concerns about sepsis, altered mental status, coagulopathy and renal failure prompted her transfer to ICU. A 2nd TAP block with same dose was performed (15h after 1st) providing similar analgesia. Seizures occurred 30min later; iv lorazepam 1.5mg & Intralipid 20% (1.5ml/kg) was given to prevent bupivacaine cardiotoxicity. Patient was reintubated. No EKG interval changes were noted, and she remained hemodynamically stable. Head CT scan showed no abnormalities. Molecular Adsorbent Recirculating System (MARS) was considered during her course, but not used (4). Patient was extubated 4 days later, without focal neurological deficits. A total of 26U FFP, 12U cryoprecipitate, 15U PRBC and 4U of platelets were given. Recovery is still ongoing.

Discussion

Etiologies for the seizures include eclampsia, PRES, hypomagnesaemia, hypoglycemia, hepatic encephalopathy and intracranial bleeding; timing suggests bupivacaine toxicity as the most likely cause. The TAP block is a relatively new analgesic technique. This is to our knowledge the 1st report of seizures following a TAP block post-CS. One could argue that the amount of drug used in this frail patient may have been too high, the type of drug suboptimal, or the threshold for LA toxicity may be reduced in AFLP. This warrants further studies evaluating the optimal solution for TAP blocks (drug, concentration, volume, time interval if such block is repeated).

1)Gut, 2008 57: 951-956

2)Hepatology 2010;51:191-200.

3)J Obstet Gynaecol 2007;27(3):237-240

4)Taiwan J Obstet Gynecol 2008;47:113-115

SOAP 2010